Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Packing and covering by translates of certain nonconvex bodies


Authors: Hugh Everett and Dean Hickerson
Journal: Proc. Amer. Math. Soc. 75 (1979), 87-91
MSC: Primary 52A45
MathSciNet review: 529220
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We develop techniques for determining the packing and covering constants for star bodies composed of cubes.

In the theory of convex sets problems of tiling, packing, and covering by translates of a given set have a long history, with the main focus on the packing and covering by spheres. Only in a few cases is the densest packing or sparsest covering known, even in the case of the sphere, except, of course, when the set happens to tile Euclidean space. In a series of papers S. K. Stein [4], [5], [6], [7] and W. Hamaker [1] used algebraic techniques in the problem of tiling Euclidean space of arbitrary dimension by translates of certain star bodies composed of cubes. The present paper has two purposes. First, it establishes a ``Shift Theorem'' that reduces tiling, packing, and covering problems for translates of a union of cubes to translates by vectors with integer coordinates. In a sense, this reduces continuous geometric problems in Euclidean space to discrete algebraic problems in a power of the infinite cyclic group. This theorem automatically generalizes many of Stein's results that depend on the assumption of integer translates. Second, it illustrates the Shift Theorem and a general ``contribution'' argument by determining the packing and covering constants for a particular star body.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A45

Retrieve articles in all journals with MSC: 52A45


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1979-0529220-1
PII: S 0002-9939(1979)0529220-1
Keywords: Tiling, packing, covering, star body
Article copyright: © Copyright 1979 American Mathematical Society